Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 1, NWS North Platte, NE

May 23, 2024Garden County, Grant County, Sheridan County, Nebraska

NWS North Platte, NE issued this tornado warning at May 23, 2024, 4:17 PM MDT for Garden County, Grant County, Sheridan County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2024, 4:17 PM MDT (22:17 UTC)
Expired
May 23, 2024, 4:45 PM MDT
In force
28 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Garden County, NE, Grant County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

494 
WFUS53 KLBF 232217
TORLBF
NEC069-075-161-232245-
/O.NEW.KLBF.TO.W.0001.240523T2217Z-240523T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
417 PM MDT Thu May 23 2024

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  Northwestern Grant County in west central Nebraska...
  Northeastern Garden County in the Panhandle of Nebraska...
  Southeastern Sheridan County in the Panhandle of Nebraska...

* Until 445 PM MDT.

* At 417 PM MDT, a confirmed tornado was located 10 miles southwest
  of Ashby, or 34 miles northwest of Arthur, moving northeast at 15
  mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Grant, northeastern Garden and southeastern Sheridan
  Counties, including the following locations... Dominick Lake,
  Finnegan Lake, Bingham, and Kincaid Lake.

This includes Highway 2 between mile markers 126 and 136.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4190 10210 4197 10221 4211 10205 4197 10188
TIME...MOT...LOC 2217Z 231DEG 11KT 4196 10211 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Roberg
2 follow-up statements
605 
WWUS53 KLBF 232234
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
434 PM MDT Thu May 23 2024

NEC069-075-161-232245-
/O.CON.KLBF.TO.W.0001.000000T0000Z-240523T2245Z/
Grant NE-Garden NE-Sheridan NE-
434 PM MDT Thu May 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
NORTHWESTERN GRANT...NORTHERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES...

At 434 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Ashby, or 34 miles northwest of Arthur, moving
northeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Dominick Lake, Finnegan Lake, Bingham, and Kincaid Lake.

This includes Highway 2 between mile markers 126 and 136.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4194 10208 4197 10221 4211 10205 4197 10188
TIME...MOT...LOC 2234Z 231DEG 11KT 4199 10205 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Taylor
707 
WWUS53 KLBF 232248
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
448 PM MDT Thu May 23 2024

NEC069-075-161-232258-
/O.EXP.KLBF.TO.W.0001.000000T0000Z-240523T2245Z/
Grant NE-Garden NE-Sheridan NE-
448 PM MDT Thu May 23 2024

...THE TORNADO WARNING FOR NORTHWESTERN GRANT...NORTHERN GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of, north central and west central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4194 10208 4197 10221 4211 10205 4197 10188
TIME...MOT...LOC 2248Z 231DEG 11KT 4201 10201 

$$

Taylor

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at May 23, 1:02 PM MDT, 3 hours 15 minutes earlier. Its key messages:

  • An Enhanced Risk (risk level 3 of 5) of severe weather is forecast this evening with large hail up to baseball size, severe winds up to 80 mph, and an isolated tornado possible.
  • Thunderstorms chances increase Saturday afternoon through Sunday during the Memorial Day holiday as temperatures range near to slightly below normal.
  • A gradual warming trend is expected for next week with highs returning to the upper 70s to low 80s by next Wednesday and Thursday. Thunderstorm chances return Wednesday night into Thursday.
Area forecast discussion, May 23, 1:02 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
202 PM CDT Thu May 23 2024

.KEY MESSAGES...

- An Enhanced Risk (risk level 3 of 5) of severe weather is
  forecast this evening with large hail up to baseball size,
  severe winds up to 80 mph, and an isolated tornado possible.

- Thunderstorms chances increase Saturday afternoon through
  Sunday during the Memorial Day holiday as temperatures range
  near to slightly below normal.

- A gradual warming trend is expected for next week with highs
  returning to the upper 70s to low 80s by next Wednesday and
  Thursday. Thunderstorm chances return Wednesday night into
  Thursday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 202 PM CDT Thu May 23 2024

Strong to severe thunderstorms are expected late this afternoon and
evening across much of western and north central Nebraska.

An upper trough was currently located  from eastern Montana back
through southwest Colorado, with a closed low centered over north
central Wyoming. Surface low pressure ahead of the upper trough near
995mb, positioned from west central South Dakota through the western
Sandhills into eastern Colorado will advance into central Nebraska
by mid evening. Increasing southerly winds ahead of this feature
will bring dewpoints into the mid 50s and SBCAPEs to 2500 J/KG as
highs reach near 80, with near 85 far southwest. The focus for
thunderstorms to initiate will be along the advancing cold front
across the northwest Sandhills and also a distinct dryline near 21Z.
Ahead of the dryline, surface winds will tend to be more backed to
the southeast across southwest Nebraska. Aloft, H7 to H5 lapse rates
will steepen to 8.5 to 9C/KM. The location favoring discrete
supercells will be near and east of the dryline from western Deuel
County, far northeast Colorado into Chase and Dundy County. Across
southwest Nebraska, the supercell composite index will be highest
and supportive of a few severe thunderstorms. These storms would
favor a northeastward movement. Storms will also begin to develop
along the cold front across the northwest Sandhills.  As surface
convergence increases ahead of the cold front and dryline, isolated
thunderstorms are expected to develop by late afternoon within an
environment supportive of organized severe weather given a
moderately unstable environment and deep layer shear near 40kts.
Coverage of thunderstorms is expected to increase significantly east
of Highway 83 where PoPs increase to as high as 80-90%. The Storm
Prediction Center (SPC) has a Slight Risk (Level 2 of 5) for areas
east of a Crookston through Wauneta line and an Enhanced Risk (Level
3 of 5) over central Nebraska, east of a Eustis to Arnold, Brewster
and O'Neill line. Forecast soundings depict clockwise curving
hodographs, favorable for a brief tornado by early evening across
west central and southwest Nebraska, then possible along the cold
front as a QLCS may support a brief tornado spinup through mid
evening. Isolated very large hail to baseball size is also possible.
As storms congeal along the advancing cold front, a severe MCS is
likely to develop into eastern portions of north central Nebraska as
well as central Nebraska during the evening hours. Very large hail
and damaging wind gusts up to 80 mph may occur. With the progressive
nature of the frontal boundary, expect the main line of storms to
exit southeastern zones by 06Z. While not overly significant,
rainfall amounts up to 1.25" is possible near and east of Ainsworth
through Broken Bow. With recent rainfall, this may present at least
a localized flooding risk.

Winds behind the cold front may gust up to 35 mph tonight, as 3 hr
pressure rises reach up to 6 to 9mb. Lows fall to the upper 30s to
mid 40s, aided by winds keeping the surface mixed.

On Friday, strong northwesterly winds will continue through Friday
morning with gusts up to 35 mph, lessening in the afternoon. Weak
cold air advection will keep afternoon highs on the cooler side from
near 65 to 70 with sunny skies.

Friday night, an upstream upper trough will cross the Great Basin,
with the upper flow across western Nebraska becoming southwesterly.
Moisture will increase with a very low chance for a few showers or
thunderstorms. Will keep the forecast dry attm, as most models are
mainly dry. Lows not as cool in the mid to upper 40s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 202 PM CDT Thu May 23 2024

Saturday and beyond...active weather is expected Saturday afternoon
through Sunday. An upper trough over the Great Basin will cross
the region Saturday afternoon through Saturday night, followed
by a Northern Stream upper trough Sunday into Sunday night.

The main frontal boundary during this time will be draped across
southern and eastern Kansas during this time. The severe weather
risk Saturday will mainly extend across Kansas, with a Marginal
Risk extending northward into central Nebraska, Saturday afternoon
into Saturday night. Highs range in the 70s, with low 80s far
southwest on Saturday and upper 60s to mid 70s Sunday behind a cold
front.

Northwest flow aloft Monday, with a transitory upper ridge by
Wednesday, with as slight chance for showers Monday across north
central Nebraska, then dry conditions Tuesday and Wednesday, with
returning storm chances Wednesday night into Thursday. Highs warming
into the upper 70s to low 80s by Wednesday and Thursday.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 101 PM CDT Thu May 23 2024

VFR conditions are expected to prevail across all of western and
north central Nebraska through Friday. The exception would be
late this afternoon and evening when a line of thunderstorms
will develop and move southeast across the area. Brief MVFR/IFR
will accompany the line. Strong winds will be likely with the
storms as well. Otherwise gusty south winds expected this
afternoon with winds switching to the northwest tonight and
remaining gusty into Friday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, May 23, 2:51 PM MDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
351 PM CDT Thu May 23 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
351 PM CDT Thu May 23 2024 /251 PM MDT Thu May 23 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are are expected this
this evening across much of central and western Nebraska east of
Highway 61. Some storms may become severe and may produce very large
hail, significant winds gusts of 75 mph, and tornado or two are all
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is potential for scattered thunderstorms Saturday evening into
early Sunday. A few strong or perhaps a severe storm will be
possible but widespread severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:02 PM MDTSevere Thunderstorm WarningLBFGarden58 min
May 23, 3:54 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden51 min
May 23, 3:59 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden46 min
May 23, 4:30 PM MDTSpecial Weather StatementLBFCherry60 min
May 23, 4:30 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith45 min
May 23, 4:37 PM MDTSevere Thunderstorm WarningLBFCherry41 min
May 23, 4:55 PM MDTTornado WarningLBFGarden, Keith35 min
May 23, 5:26 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins49 min
May 23, 5:29 PM MDTTornado WarningLBFKeith35 min
May 23, 5:30 PM MDTTornado WarningLBFKeith, Perkins45 min
May 23, 5:51 PM MDTTornado WarningLBFKeith24 min
May 23, 5:52 PM MDTTornado Warning Tornado observedLBFKeith, Perkins38 min
May 23, 5:57 PM MDTSevere Thunderstorm Warning Destructive damage threatLBFArthur, Keith, Lincoln, McPherson48 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.